MAUDE Adverse Event Report: X-SPINE SYSTEMS, INC. SPIDER CERVICAL PLATING SYSTEM; SPINAL INTERVERTEBRAL BODY FIXATION ORTHOSIS

X-SPINE SYSTEMS, INC. SPIDER CERVICAL PLATING SYSTEM; SPINAL INTERVERTEBRAL BODY FIXATION ORTHOSIS
Model Number N60000160
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complainant reported that one screwdriver's distal tip fractured during surgery.There were no reported patient complications.A visual assessment of the returned driver showed an instrument with repeated use, as identified by surface scratches, worn laser markings, and surface staining.The misshaped tip indicated a screw was being driven (clockwise rotation) when the distal tip was broken.There was a scratch through the tin coating observed on the retention arm.The enlarged tip of the retention arm was fractured and not present.It was confirmed that the broken distal portion of the driver was recovered however, it was discarded at the facility after the procedure was finished.The device met all required specifications prior to being released to distributable inventory on 05/03/2012.The tip of a screwdriver could break if there were excessive force applied to the instrument or if the patient had unusually dense bone.Dense patient bone creates increased resistance to the instruments being used in the procedure, which may contribute to the distal tip of the screwdriver breaking.In step 6-drilling of the surgical technique guide, it states that "the system is designed to be used with the self-drilling screws provided.Self-drilling screws preserve cancellous bone for screw purchase and generally result in improved screw fixation compared with drilled screws.In cases where there is unusually hard bone present, drilling can be performed." it may be possible that the drilling and tapping steps that may be appropriate for patients with dense bone, were not performed in an effort to preserve cancellous bone for screw purchase.
 
Event or Problem Description
The complainant reported that one screwdriver's distal tip fractured during surgery.There were no reported patient complications.

Brand Name
SPIDER CERVICAL PLATING SYSTEM
Common Device Name
SPINAL INTERVERTEBRAL BODY FIXATION ORTHOSIS
Manufacturer (Section D)
X-SPINE SYSTEMS, INC.
664 cruiser lane
belgrade MT 59714
MDR Report Key8597707
Report Number3005031160-2019-00027
Device Sequence Number11310559
Product Code HXX
UDI-Device IdentifierM697N600001601
UDI-PublicM697N600001601
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K052292
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN60000160
Device Lot NumberI5962
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2019
Initial Report FDA Received Date05/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1